Feels like I am on fire internally ?

Has anyone else had this internal burning feeling and I can only assume it is a side effect of taking levothyroxine. I have been on 1000mcg for four months now and feel a lot better BUT in the night, I suffer with my whole body feeling like it is burning up internally. I do not think it is linked to the menopause as this does not feel like 'night sweats' maybe if others have a similar experience to mine, it will put my mind at rest.

13 Replies

  • First, looking at previous posts you are on 100 not 1000! Could be that you are on a litlle too much. I would try skipping two days levo and see how you are. This will reduce your body's level of levothyroxine by only about 15% and it will produce a little more T3 to compensate. So it's not a big reduction. If after two days you feel better you know it's related to the dose. In which case you could try alternating between 100 and 50 (half-tablet) or various other alternatives until you feel better. You can then settle on that dose for a month or two, tell your doctor and ask for another blood test. How you feel is more important than the blood test.

  • Thank you jmh111 and yes you are right I meant 100mcg of levo and not 1000. I thank you for your advise and can I cut my tablets up? I only have 100mcg tablets or would I need to go back to my doctors. Just one thing though, is the burning feeling linked to the tablets?

  • Sorry, have just re read your post and it clearly says, 'cut tablet up' so my apologies on that one. I would feel very nervous to not take the tablets for two days in case my nausea came back, that was my main symptom and it was just awful but I agree with what you say and you have to work things out by process of illumination.

  • oops sorry meant elimination!

  • You can snap the tablets between your forefingers and thumbs.

    If you skip your tablets for two days you will still have 82% of the levothyroxine in your blood at the end of the 48 hour period due to the seven day half-life. Also, your TSH will rise a little and this will increase your fT3 a little, so in effect it will be closer to a 10% reduction overall. I think a quick trial like this is easier to judge than simply reducing your dose and waiting a month to see if there is any change.

    If you should get untoward symptoms you can of course resume your dose immediately.

  • Thank you and yes what you say makes sense. I am going to miss the dose for the next two days, see if the 'burning internally' eases off or goes and then at least I will know it is the high dose of levo causing it. Thank you, your help is sound advice and I agree that I am probably on too high a dose especially as my latest blood result showed my TSH at 0.16 and the normal range is 0.2 - 4.2 and my doctor did say it was lower than the recommended range but as I was feeling well to stick with dose, she did say maybe alternate 100mcg one day and 75mcg the next day.

  • I have terrible night sweats but am fighting for a diagnosis so am untreated. My daughter in law also had night sweats but fortunately she is being treated now, she also has lupus.

  • My sister has an overactive thyroid rather than under but she uses a similar expression about feeling like she's burning up on the inside or being on fire internally so I wondered if it's possible you may have gone slightly hyper x

  • Thank you Louise80. It does sound similar to what your sister has experienced and I am so relieved to hear I am not the only one who has this internal burning feeling. It is horrible and I hope your sister has been able to get some resolve on this. Many thanks for sharing.

  • Hello Philly2748,

    Your burning feelings may not be directly linked to the menopause but indirectly as all

    hormonal levels rise during the night.

    Therefore any imbalances might show up more readily no matter which hormone it is.

    The following link although primarily relating to Hashimoto sufferers, makes clear the connections between the thyroid and woman cycles.


    I reduced my Levothroxine dose recently as felt so jittery after taking NAX.

    A welcome reaction was the disappearance of my menopausal night time hot sweats.

    I agree with jimh111 about experimenting with a dose reduction.

    Good luck,


  • I have no thyroid gland, but when I was on 150mcg I had this burning up feeling regularly, but did not associate it with the levo. I rarely get it now I am on a lesser dosage, however last night I did feel very hot, it can be so difficult to get the dosage spot on!

  • Thank you. It is interesting as I am so glad that on this forum we can pool together our experiences and hopefully the answer is there. May I ask what dosage you are on now, I am thinking I should be on a lower dose.

  • Hello, 5 x 100mcg and 2 x 125mcg bearing in mind I have no thyroid gland. Can just about manage on this dosage. Would like to try NDT but too scared!!

You may also like...